Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

January 18, 20216 counties in Virginia

NWS Blacksburg, VA issued this special weather statement at Jan 18, 2021, 2:43 AM EST for 6 counties in Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 18, 2021, 2:43 AM EST (07:43 UTC)
Expired
Jan 18, 2021, 3:45 AM EST
In force
62 min
Issued by
NWS Blacksburg, VA

Counties Bland County, VA, Craig County, VA, Giles County, VA, Pulaski County, VA, Roanoke County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 40 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

083 
WWUS81 KRNK 180743
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
243 AM EST Mon Jan 18 2021

VAZ007-009>014-018-022-WVZ042-044-180845-
Tazewell-Giles-Pulaski-Bland-Wythe-Montgomery-Smyth-Craig-Roanoke-
Mercer-Monroe-
243 AM EST Mon Jan 18 2021

...BANDS OF SNOW WILL AFFECT NORTHWESTERN ROANOKE...NORTHERN 
PULASKI...GILES...SOUTHERN CRAIG... NORTHEASTERN 
SMYTH...SOUTHEASTERN TAZEWELL...BLAND...WYTHE...NORTHERN 
MONTGOMERY...SOUTHEASTERN MERCER AND SOUTHERN MONROE COUNTIES AND 
THE CITY OF RADFORD...

At 239 AM EST, bands of snow, some moderate to heavy were located 
from Sinking Creek to near Ceres. Movement was east at 20 mph. 

A quick dusting of snow to several tenths of an inch will occur with 
these bands, leading to slick roads.

Locations impacted include...
Blacksburg...
Radford...
Pulaski...
Wytheville...
Bland...
Pearisburg...
and Dublin.

Visibilities will drop quickly to less than a half mile in this area 
of snow. Be alert along the I-81 corridor between Wytheville and 
Roanoke, and U.S. 460 between Christiansburg and the West Virginia 
border.

Be prepared for snow on the roads. Slow down and allow extra time 
when traveling.

LAT...LON 3756 8062 3744 8006 3742 8007 3741 8006
      3739 8000 3681 8121 3702 8151
TIME...MOT...LOC 0739Z 290DEG 16KT 3742 8030 3697 8136 

$$

WP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jan 18, 12:35 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jan 18, 12:35 AM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1235 AM EST Mon Jan 18 2021

.SYNOPSIS...
An upper level trough of Low Pressure over the Ohio Valley will
move across the northern Mid Atlantic tonight and early Monday.
This will maintain mostly cloudy conditions along and west of
the Blue Ridge with scattered to numerous snow showers across
the mountains. A much weaker disturbance will pass across the
area Tuesday, before drier high pressure works in Wednesday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1219 AM EST Monday...

Adding to pops further east based on high-res and radar returns,
but nothing to change headlines. Could see a little more snow
along the western slopes, especially across the Grayson
Highlands to a dusting as far east as the New River Valley.

Previous discussion from Sunday evening...

Winter Weather Advisories remain in effect for Western
Greenbrier County in WV and the higher elevations from Grayson
County into northwest North Carolina.

Expecting two more pieces of the upper trough to cross the area
tonight and push better coverage of snow showers into the
mountains. The upper trough exits the region by Monday
afternoon. Models suggesting isolated to scattered light snow
showers or flurries will spill into the foothills and piedmont
overnight.

Winds will be blustery at times tonight, and especially so in
the wake of the system Monday. Gusts of 15 to 25 mph will be
common tonight with 20 to 30 mph gusts Monday, and upwards of 40
mph for elevations above 3500 feet.

Low temperatures tonight are expected to dip into the upper 20s
to lower 30s east of the Blue Ridge, and into the lower to mid 20s
across the mountains...and possibly as low as the upper teens
at elevations above 3500 feet. Highs on Monday should be fairly
similar to Sunday with highs in the mid-upper 40s east of the
Blue Ridge and only reaching the 30s in the mountains...and
remaining below freezing at elevations above 3500 feet.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
As of 245 PM EST Sunday...

Weak Shortwaves For Tuesday and Thursday.

Heading into Tuesday, our next shortwave slips into the area whilst
having little moisture to work with. Because of this, little
snowfall accumulation is expected, except in the higher elevations of
the western slopes. Prior to the shortwaves passage, strong WSW flow
is being broadcasted by guidance, followed up by strong westerly
flow for Wednesday as the upper level pattern becomes zonal. Wind
profiles just off the surface show 40-50kt winds Wednesday morning,
so this portion of the forecast will need to be monitored for any
wind headlines that may be needed.

Wednesday night into Thursday, guidance has come into better
agreement on another shortwave that enters into the area bringing
another shot at some accumulating wintry precipitation primarily for
the west. Through the day, increasing return flow from the SW ushers
in warmer temperatures so precipitation types should gradually
change through the day for areas between the western slopes and Blue
Ridge. Timing/speed of this occuring is subject to change as cold
air could get wedged in at the surface, needing more of a "push" to
eliminate this cold layer and resulting in a more mix bag of P-types.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 245 PM EST Sunday...

Drier Trend for Friday With Next System Arriving Late Weekend Into
Next Week.

Much needed agreement is coming along with new guidance on where the
frontal boundary Friday sets up, which at this point is settled to
our south. Because of this, I've trended POPs further down for the
day as well as temperatures for Friday AM and PM. Following Friday,
there's high confidence in high pressure returning to the region
through Saturday into early Sunday. Our next system is poised to
arrive late Sunday into early next week as guidance is already in
fairly good agreement in a stout upper level trough developing,
setting up good return flow Sunday night.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 1225 AM EST Monday...

West of the Blue Ridge...
Have VFR across the area early but expect that to drop after
06-07z. Still looking at mainly MVFR, possibly IFR especially
BLF with vsbys at times falling below 3sm in snow showers, but
overall timing these and the time they impact the terminal will
be under 30 mins, so overall keeping it mainly MVFR.

By Monday afternoon/early evening, cigs may start to lift a bit
to return to high end MVFR, close to VFR.

West winds will pick up after 13z with gusts 20-30kts expected.
Snow showers will fade to flurries after 00z Tue.

East of the Blue Ridge...
Mainly VFR through the TAF period for terminals east of the
Blue Ridge with sct-bkn cloud bases between 035-060.

West winds can be expected through the period with occasional
gusts of 15 to 20kts after 14z. There will be some slight
veering from southwesterly to more westerly overnight tonight.

Extended Aviation Discussion...

MVFR cigs may linger over and west of the mountains Tuesday with
VFR in the east. Wednesday-Friday favor mainly VFR. A storm
system is expected to move from the southern Plains across the
Deep South during this time. Models have trended drier for the
Mid-Atlantic keeping the storm system south of the local region.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory until noon EST today for VAZ015.
NC...Winter Weather Advisory until noon EST today for NCZ001-018.
WV...Winter Weather Advisory until noon EST today for WVZ508.

&&

SYNOPSIS...PM
NEAR TERM...AMS/PM/VFJ/WP
SHORT TERM...RR
LONG TERM...RR
AVIATION...VFJ/WP
Hazardous weather outlook, Jan 17, 2:38 PM EST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
238 PM EST Sun Jan 17 2021

NCZ002>006-019-020-VAZ007-009>014-016>020-022>024-032>035-043>047-
058-059-WVZ042>044-507-181945-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Tazewell-
Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
238 PM EST Sun Jan 17 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ015-181945-
Ashe-Watauga-Grayson-
238 PM EST Sun Jan 17 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON
EST MONDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Measurable snow will be possible again Monday, especially in the
higher terrain. Untreated roads will likely become snow covered and
slick.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ508-181945-
Western Greenbrier-
238 PM EST Sun Jan 17 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST MONDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Measurable snow will be possible again Monday, especially in the
higher terrain. Untreated roads will likely become snow covered and
slick.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 18, 2:43 AM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
243 AM EST Mon Jan 18 2021

VAZ007-009>014-018-022-WVZ042-044-180845-
Tazewell-Giles-Pulaski-Bland-Wythe-Montgomery-Smyth-Craig-Roanoke-
Mercer-Monroe-
243 AM EST Mon Jan 18 2021

...BANDS OF SNOW WILL AFFECT NORTHWESTERN ROANOKE...NORTHERN
PULASKI...GILES...SOUTHERN CRAIG... NORTHEASTERN
SMYTH...SOUTHEASTERN TAZEWELL...BLAND...WYTHE...NORTHERN
MONTGOMERY...SOUTHEASTERN MERCER AND SOUTHERN MONROE COUNTIES AND
THE CITY OF RADFORD...

At 239 AM EST, bands of snow, some moderate to heavy were located
from Sinking Creek to near Ceres. Movement was east at 20 mph.

A quick dusting of snow to several tenths of an inch will occur with
these bands, leading to slick roads.

Locations impacted include...
Blacksburg...
Radford...
Pulaski...
Wytheville...
Bland...
Pearisburg...
and Dublin.

Visibilities will drop quickly to less than a half mile in this area
of snow. Be alert along the I-81 corridor between Wytheville and
Roanoke, and U.S. 460 between Christiansburg and the West Virginia
border.

Be prepared for snow on the roads. Slow down and allow extra time
when traveling.

LAT...LON 3756 8062 3744 8006 3742 8007 3741 8006
      3739 8000 3681 8121 3702 8151
TIME...MOT...LOC 0739Z 290DEG 16KT 3742 8030 3697 8136

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 3:33 AM ESTSpecial Weather StatementRNKCarroll, Pulaski, Wythe, City of Galax, City of Radford42 min
Jan 18, 4:13 AM ESTSpecial Weather StatementRNKFloyd, Franklin47 min
Jan 18, 4:16 AM ESTSpecial Weather StatementRNKCarroll, Wythe44 min
Jan 18, 4:58 AM ESTSpecial Weather StatementRNKFloyd32 min
Jan 18, 9:59 AM ESTSpecial Weather StatementRNKAlleghany, City of Covington46 min
Jan 18, 11:44 AM ESTSpecial Weather StatementRNKAmherst, Botetourt, City of Lynchburg61 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.